Early-onset severe sinusoidal obstruction syndrome following adjuvant CAPOX: clinicoradiological diagnosis and favourable outcome after treatment with defibrotide

Read full text
Authors: Aurora Soldado-Serrano, Elena Zamorano-García, Pedro Alberto Alarcón-Blanco, Lucia Ochoa Vallejo, Daniel Maroto-Morales, Encarnación González-Flores
Cited by: 1
References: 5

Abstract

Sinusoidal obstruction syndrome (SOS) is an uncommon hepatic vascular complication classically associated with haematopoietic stem cell transplantation, although it may also occur following oxaliplatin-based chemotherapy. We report the case of a 52-year-old woman with stage III colon adenocarcinoma treated with adjuvant CAPOX who developed jaundice, ascites, rapid weight gain, thrombocytopenia, and severe liver dysfunction three weeks after completing chemotherapy. After other causes of acute liver injury had been excluded, Doppler ultrasound demonstrated reversal of portal venous flow and signs of portal hypertension consistent with SOS. Given the severity and rapid progression of the condition, treatment with defibrotide was initiated alongside supportive care, resulting in rapid clinical, biochemical, and radiological improvement. This case highlights that SOS may occur early, even after limited exposure to oxaliplatin in the adjuvant setting. Early recognition and assessment with hepatic Doppler ultrasound are essential to establish the diagnosis and initiate prompt treatment.

Fields of Study & Subjects

Ophthalmology and Eye Disorders Cerebral Venous Sinus Thrombosis Cardiovascular Syncope and Autonomic Disorders

Publication details

Journal / source
Revista Española de Enfermedades Digestivas
Publisher
Sociedad Espanola de Patologia Digestiva (SEPD)
Publication date
1 January 2026
Language
EN